Iowa, 2004

Winter Storm in Iowa, February 5 to 6, 2004

February 5 to 6, 2004 · NWS ARX · 4 events in 4 counties and zones

6 to 9 inches of snow fell over parts of northeast Iowa. Volunteer weather observers reported 9 inches and 7 inches respectively at Edgewood and Garnavillo (Clayton County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

6 to 9 inches of snow fell over parts of northeast Iowa. Volunteer weather observers reported 9 inches and 7 inches respectively at Edgewood and Garnavillo (Clayton County). Other specific snowfall reports included 6.5 inches at New Hampton (Chickasaw County), 6.2 inches near Waterville (Allamakee County) and 6.0 inches at West Union (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 5, 3:00 PM CST, 0 minutes earlier.

Area forecast discussion, Feb 5, 3:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CST THU FEB 5 2004

.SHORT TERM...THROUGH MONDAY NIGHT

IMMEDIATE CONCERNS CONTINUE TO FOCUS ON THE WINTER STORM FOR TONIGHT
INTO EARLY FRIDAY.

12Z ETA/GFS RUNS PRETTY CLOSE WITH THEIR HANDLING OF THE WINTER
STORM FOR TONIGHT AND EARLY FRIDAY. BOTH HAVE BEEN RELATIVELY
CONSISTENT WITHIN THEMSELVES...ALTHOUGH SHOWING SOME TRENDS MOVING
THE SFC LOW FARTHER TO THE EAST. QPF FIELDS CONTINUE TO PAINT A
SWATH ACROSS THE FORECAST AREA TONIGHT INTO TOMORROW...AND LOOKS
GOOD GIVEN THE EXPECTED FORCING. THE ETA HAS BOUNCED AROUND WITH ITS
TOTALS THOUGH...AND...FOR A CHANGE...IS WETTER THAN THE GFS.
CONSIDERING THE POSITIONING OF THE SFC LOW...AND LACKING ANY TAP
INTO GULF MOISTURE...BELIEVE THE ETA MIGHT BE OVERDONE WITH THE
QPF...ALTHOUGH AREAL EXTENT LOOKS FINE. PREFER THE GFS/S TOTALS.

CURRENT CLOSED 500 MB LOW WILL LIFT NORTHEAST AND WEAKEN
TONIGHT...AS THE 300 MB JET PUSHES THROUGH THE LEE OF THE
TROUGH...AND INTO THE NEW ENGLAND STATES EARLY ON FRIDAY. SHORTWAVE
ENERGY WILL EJECT OUT OF THE BASE OF THE 500 MB TROUGH...AND SPIN
THROUGH THE GREAT LAKES TONIGHT. AT THE SFC...AN ASSOCIATED AREA OF
LOW PRESSURE WILL MOVE FROM THE LOWER MISSISSIPPI RIVER VALLEY...TO
THE OHIO VALLEY LATE TONIGHT...AND THEN OVER THE FAR EASTERN GREAT
LAKES BY FRI NIGHT. AN INVERTED TROUGH WILL EXTEND WEST OF THE
LOW...MOVING NORTHWARD THROUGH IA AND ILL TONIGHT...LAYING APPROX
ACROSS NORTHERN IA THROUGH SOUTHERN WI/NORTHERN ILL BY FRI MORNING.
EXPECT THE BETTER PCPN BANDS FOR THE REGION TO DEVELOP NORTH OF THIS
TROUGH. QG CONVERGENCE CONTINUES TO LOOK GOOD...MAINLY FROM 700:300
MB...AND MAINLY TONIGHT. LOW LEVEL ISENTROPIC UPGLIDE IS GOOD
INITIALLY...BUT AS THOUGHT YESTERDAY...IT WAS GOING INTO SATURATION
FOR TODAY. TONIGHT...THE BEST LIFT ON THE ISENTROPIC SFCS WILL BE
ALOFT...MORE ON THE 300:310 LAYER...CORRESPONDING WITH 500 MB AND
UP. THE BETTER FRONTOGENESIS FOR THE FORECAST AREA IS ALSO
ALOFT...THROUGH THE 700:500 MB LAYER. PROBABLY MOST IMPORTANTLY WITH
THIS PARTICULAR SYSTEM...FOR ENHANCING SNOWFALL...IS THE UPPER LEVEL
JET. UNLIKE YESTERDAY...THE MODELS DO NOT DEPICT AS STRONG OF AN
INFLUENCE FOR THE FORECAST AREA. THE BEST IMPLIED LIFT VIA
A-GEOSTROPHIC MOTIONS FOR THE AREA RUN FROM TONIGHT THROUGH ABOUT
06Z...COMPARED TO THE 00-12Z TIME FRAME OF YESTERDAY. THIS WOULD
TEMPER THE EXPECTED SNOWFALL AMOUNTS. SO...THE LIFT STILL LOOKS
GOOD...PERHAPS A BIT LESS...AND MAINLY ALOFT. HOW ABOUT MOISTURE?
EAST WIND CONTINUE TO ADVECT A DRY LOW LAYER /850:950MB/ WEST
THROUGH THE REGION...BUT THE LOW LEVEL ISENTROPICS AND GENERALLY
ADVANCEMENT NORTH OF THE SYSTEM SHOULD SATURATE THIS LAYER OUT EARLY
THIS EVENING. AS MENTIONED PREVIOUS THOUGH...THERE IS NO TAP INTO
THE DEEPER MOISTURE TO THE SOUTH...LIKE THE SYSTEM ON MONDAY HAD.
SO...WHILE THERE WILL BE MOISTURE FOR THE LIFT TO WORK WITH...ITS
NOT AS FAVORABLE AS IT COULD BE. WITH ALL THIS IN MIND...WHAT KIND
OF SNOW TOTALS ARE WE LOOKING AT? BELIEVE A RAIN/SNOW RATIO OF 15:1
SHOULD STILL BE REPRESENTATIVE...WHICH WOULD PLACE ABOUT 3-6 INCHES
ACROSS THE AREA. THE HIGHER TOTALS CURRENTLY LOOK TO BE ALONG AND
EAST OF AN OSAGE IA TO NEILLSVILLE WI LINE. THIS COVERS THE CURRENT
AREA UNDER THE WINTER STORM WARNING. SOME OF THOSE LOCATIONS COULD
REACH 6 INCHES...BUT CONFIDENCE NOT HIGH FOR TOTALS MUCH LARGER.
STILL...THE POTENTIAL EXISTS...AND DON/T SEE ENOUGH IN THE MODELS TO
WARRANT A DOWNGRADE...SO WILL CONTINUE THE WARNINGS AND ADVISORIES.
WILL LEAVE THE PERIOD OF THE WARNINGS/ADVISORIES ALSO AS
IS...ALTHOUGH THE MAIN ACCUMULATIONS WILL OCCUR TONIGHT.

ON FRIDAY...THE AREA WILL REMAIN UNDER CYCLONIC FLOW ALOFT...WITH
THE INVERTED SFC TROUGH STILL EXTENDING WEST ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY. ADD IN SOME 850 MB COLD AIR ADVECTION AND
CONTINUED SATURATION AND SMALL SNOW CHANCES OR FLURRIES WILL
PERSIST. AGAIN...THE MAIN ACCUMULATIONS WITH THE CURRENT SYSTEM
BEARING DOWN ON THE REGION WILL BE TONIGHT...PERHAPS INTO EARLY
FRIDAY MORNING. DON/T EXPECT THE REST OF THE SNOW ON FRIDAY TO
AMOUNT TO MUCH...GENERALLY A TRACE TO UNDER AN INCH.

THE LIGHT SNOW CHANCES WILL LINGER INTO FRIDAY NIGHT...WITH A SFC
HIGH OVER THE NORTHERN PLAINS STARTING TO INFLUENCE THE REGION ON
SAT. SKIES SHOULD GRADUALLY CLEAR THROUGH THE DAY...FROM WEST TO
EAST.

.LONG TERM...TUESDAY THROUGH THURSDAY

MRF LOOKS A BIT STRONGER WITH A CLIPPER FOR LATE MONDAY AND
TUESDAY...COMPARED TO ITS PREVIOUS RUN AND THE ECMWF. TRENDS ARE
CONSISTENT WITH KEEPING THE REGION UNDER A FAIRLY ACTIVE NORTHWEST
FLOW...WITH A RIDGE OVER THE WEST COAST. MRF SHOWS SIGNS OF BREAKING
DOWN THAT RIDGE TOWARD NEXT WEEKEND. THE MON/TUES CLIPPER LOOKS TO
BE THE BEST CHANCE...CURRENTLY...FOR SOME PCPN FOR THE NEW WORK
WEEK.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING THROUGH FRIDAY NOON...
     IAZ009>011-019-029-030.
     WINTER WEATHER ADVISORY THROUGH FRIDAY NOON...
     IAZ008-018.
MN...WINTER STORM WARNING THROUGH FRIDAY NOON...
     MNZ088-095-096.
     WINTER WEATHER ADVISORY THROUGH FRIDAY NOON...
     MNZ079-086-087-094.
WI...WINTER STORM WARNING THROUGH FRIDAY NOON...
     WIZ029-032>034-041>044-053>055-061.
     WINTER WEATHER ADVISORY THROUGH FRIDAY NOON...
     WIZ017.
&&

RIECK
Hazardous weather outlook, Feb 5, 5:25 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CST THU FEB 5 2004

IAZ009>011-019-029-030-MNZ088-095-096-WIZ029-032>034-041>044-053>055-
061-061200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
FILLMORE-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MONROE-
RICHLAND-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...BLACK RIVER FALLS...DECORAH...LA CROSSE...
MAUSTON...NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...SPARTA/TOMAH...VIROQUA...WAUKON...WINONA
525 AM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT AND FRIDAY
MORNING. A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS EARLY
TODAY AND HEAD TOWARD THE AREA. SNOW WILL MOVE INTO NORTHEAST
IOWA AND SOUTHWEST WISCONSIN LATE THIS AFTERNOON...AND THEN
OVERSPREAD THE AREA TONIGHT. ACCUMULATIONS OF 5 TO 7 INCHES CAN BE
EXPECTED BY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE EARLY FRIDAY AS THE SYSTEM BEGINS TO PULL AWAY
FROM THE AREA. ADDITIONAL SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES
CAN BE EXPECTED THROUGH MIDDAY. THIS WILL BRING STORM TOTALS IN THE
6 TO 9 INCH RANGE. A WEAKER CLIPPER SYSTEM IS EXPECTED TO AFFECT
THE AREA LATE SUNDAY NIGHT INTO MONDAY..BUT ACCUMULATIONS ARE
EXPECTED TO BE VERY LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SNOWFALL REPORTS
TONIGHT AND EARLY FRIDAY WOULD BE GREATLY APPRECIATED.

IAZ008-018-MNZ079-086-087-094-WIZ017-061200-
DODGE-FLOYD-MITCHELL-MOWER-OLMSTED-TAYLOR-WABASHA-
INCLUDING THE CITIES OF...AUSTIN...CHARLES CITY...MEDFORD...ROCHESTER
525 AM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND PORTIONS OF NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR TONIGHT AND FRIDAY
MORNING. A STORM SYSTEM WILL MOVE OUT OF THE SOUTHERN PLAINS EARLY
TODAY AND HEAD TOWARD THE AREA. SNOW WILL MOVE INTO NORTHEAST
IOWA LATE THIS AFTERNOON...AND THEN OVERSPREAD THE AREA TONIGHT.
ACCUMULATIONS OF 2 TO 5 INCHES CAN BE EXPECTED BY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE EARLY FRIDAY AS THE SYSTEM BEGINS TO PULL AWAY
FROM THE AREA. ADDITIONAL SNOWFALL ACCUMULATIONS AROUND AN INCH
CAN BE EXPECTED THROUGH MIDDAY. THIS WILL BRING STORM TOTALS
IN THE 3 TO 6 INCH RANGE. A WEAKER CLIPPER SYSTEM IS EXPECTED TO
AFFECT THE AREA LATE SUNDAY NIGHT INTO MONDAY..BUT ACCUMULATIONS ARE
EXPECTED TO BE VERY LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER SNOWFALL REPORTS
TONIGHT AND EARLY FRIDAY WOULD BE GREATLY APPRECIATED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Clayton

When
February 5, 3:00 PM CST to February 6, 5:00 AM CST
Where
Clayton forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Winter Storm, Fayette

When
February 5, 3:00 PM CST to February 6, 8:00 AM CST
Where
Fayette forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Winter Storm, Chickasaw

When
February 5, 3:00 PM CST to February 6, 9:00 AM CST
Where
Chickasaw forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Allamakee

When
February 5, 4:00 PM CST to February 6, 10:00 AM CST
Where
Allamakee forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386497, 5386499, 5386500, 5386498.